Alert archive / Indiana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 57, NWS Indianapolis, IN

May 21, 2022Johnson County, Morgan County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 21, 2022, 3:28 PM EDT for Johnson County, Morgan County, Indiana. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2022, 3:28 PM EDT (19:28 UTC)
Expired
May 21, 2022, 4:00 PM EDT
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Johnson County, IN, Morgan County, IN

The radar

The Indianapolis radar (KIND), 27 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 3:30 PM EDTTSTM WND DMG1 W Martinsville, INLARGE TREE BRANCHES DOWN. PUBLIC REPORTS HIGH WIND.
May 21, 3:30 PM EDTTSTM WND DMG1 Wnw Martinsville, INTREE FELL ON HOUSE. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 1:51 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
808 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

035 
WUUS53 KIND 211928
SVRIND
INC081-109-212000-
/O.NEW.KIND.SV.W.0057.220521T1928Z-220521T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
328 PM EDT Sat May 21 2022

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Eastern Morgan County in central Indiana...
  Central Johnson County in central Indiana...

* Until 400 PM EDT.

* At 328 PM EDT, a severe thunderstorm was located over Martinsville,
  or 19 miles north of Bloomington, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Bethany around 335 PM EDT.
  Brooklyn and Morgantown around 340 PM EDT.
  Waverly around 345 PM EDT.

Other locations in the path of this severe thunderstorm include
Bargersville, Greenwood, Franklin, New Whiteland and Whiteland.

This includes Interstate 65 between mile markers 89 and 100.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3934 8637 3934 8648 3949 8658 3964 8614
      3964 8608 3949 8595 3948 8595
TIME...MOT...LOC 1928Z 241DEG 35KT 3943 8642 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

50

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:15 PM EDT, 13 minutes earlier.

Area forecast discussion, May 21, 3:15 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
315 PM EDT Sat May 21 2022

.Mesoscale Update...
Issued at 315 PM EDT Sat May 21 2022

Greatest threat for Severe weather across Central Indiana remains
south and east of a line from Winchester to SE of Indianapolis To
Spencer and Washington. CAPE within the area ahead of the line of
convection remains highs at or above 3000 J/KG. Sunshine and a lack
of rain and clouds across this area has allowed temperatures to rise
to the lower 80s. Winds at Indianapolis at this time have shifted to
the NW and temps have fallen to the lower 70s in the wake of the
boundary. Hail and damaging straight line winds remain the greatest
hazard threat. Storms may be capable of producing quarter size hail
and wind gusts over 60 mph.

Expect continued eastward progression of the convective across the
southeastern parts of the forecast area and
Bloomington...Columbus...Bedford...Seymour...North Vernon and
Greensburg should expect storms within the next two hours. This area
of convection should exit the forecast area by 6-7pm.

&&

.Short Term...(This evening through Sunday night)
Issued at 305 PM EDT Sat May 21 2022

- Showers and Thunderstorms this afternoon and tonight.
- Dry weather returns Sunday and Sunday Night

Surface analysis early this afternoon shows the frontal boundary
near HUF to north of IND and NW of Anderson and Muncie. Clouds
dissipating from the departing MCS were beginning to allow for some
heating in the warm sector south of the front where temps have risen
to the lower 80s. Recent radar trends show the approaching MCS
convection continuing to make progress east toward the forecast
area...but weakening upon approach. New convection is breaking out
in the warm sector across SE Indiana and KY.

This afternoon...

HRRR suggests the MCS crossing Indiana will be continue to make
progress to the northeast...but radar trends continue to suggest
weakening upon approach. This will be due to limited instability
across Indiana north of the frontal boundary and also due to a
worked over air mass due to earlier clouds and rain. Better
conditions for storms will be found across the southern parts of the
forecast area where CAPE is most favorable and where heating has had
a chance to occur today.

Tonight...

After this afternoons weather system the surface frontal boundary
should be pushed to far southern parts of the forecast area...again
limiting the source for additional instability overnight. Models
shows southwest flow in place aloft tonight with a short wave within
the flow passing well north of Indiana...across WI and the Great
Lakes. HRRR suggests another wave pushing across Indiana late this
evening and overnight...but confidence is low with that feature as
given the previous two waves...instability should be limited and
the surface boundary should be well to the south across southern
Central Indiana. Thus not all of our features are lining up well and
models seem to be having issues handling these multiple rounds of
convection. Forecast soundings show deep saturation as the storms
pass this afternoon...but fail to show deep saturation for the rest
of the night. Thus will use high pops late this afternoon...and per
the HRRR trend toward a few dry hours this evening before increasing
pops late this evening and early overnight as the final wave appears
to pass. Although will trend pops a bit lower than the NBM as
confidence is a bit low on whether this second wave of showers and
storms will come to fruition on the cold side of the boundary.

Sunday...

Models suggest southwest flow remains in place aloft with little in
the way of upper support available. The remains of the frontal
boundary are expected to be well south of Central
Indiana...elongated across Kentucky. Forecast soundings suggest
subsidence within the column with some lower level moisture trapped
beneath an inversion. This appears representative of cold air
advection stratocu in the wake of the departed front. As the day
progresses...strong high pressure over the plains is suggested to
continue to make progress into the Ohio valley...drying out the
forecast soundings and pushing the lingering frontal boundary
farther south and away from Indiana. Thus after some morning
cloudiness (mainly across southern Central Indiana) skies should
become partly cloudy to mostly sunny. Given our northerly winds
highs in the middle to upper 60s appear on the mark.

Sunday Night...

Little change is expected within the upper flow on Sunday night as
southwest flow remains along with little in the way of upper
support. Large high pressure  over WI and IA will maintain its
influence across Indiana...with subsidence and cool northerly flow
in place across Indiana. Thus will trend toward a dry forecast under
mostly clear skies and lows in the middle 40s.

&&

.Long Term...(Monday through Saturday)
Issued at 305 PM EDT Sat May 21 2022

Monday-Tuesday...

Drier and cooler conditions expected as a surface high pressure
builds across the great lakes region. The surface high will likely
produce northerly flow early Monday, and veering to predominantly
easterly Monday afternoon. This will allow for lower dewpoints and
cooler temperatures. Cloud cover will begin to increase during the
day Tuesday as a Surface low begins to approach the region with
slight POPs for Tuesday afternoon. Temperatures will be slightly
below average to near average for this time of year.

Tuesday night-Friday

Several damp days are possible as a deep broad trough slowly
approaches the region with Central Indiana remaining in the warm
moist sector for multiple days. Southerly flow will return early
Wednesday morning. This will allow for moisture to be advected into
the region with dewpoints increasing into the 60s. Likely POPs are
in place across the CWA from Tuesday night through early Friday.
precipitable water values, usually within the upper portions of a
1.00-1.80 inch range will bring the potential for locally moderate-
heavy rainfall. Embedded thunderstorms would be mainly widely
scattered and diurnally-driven, per generally modest shear and
considerable cloudiness limiting daytime heating on both
Wednesday/Thursday. High temperatures will be slightly below to near
average for this time of year due to cloud cover and rainfall. Lows
will be above average as persistent moisture will keep temperatures
mild overnight.

Friday night-Saturday

The broad upper trough will finally progress eastward and push the
greater axis of gulf moisture into Ohio. Cooler and somewhat drier
conditions expected with non-zero chances for rain. Northwest flow
will keep temperatures below average towards the end of the long
term period.

&&

.Aviation...(18Z TAF Issuance)
Issued at 149 PM EDT Sat May 21 2022

IMPACTS:

* Multiple rounds of rain and thunderstorms possible

* IFR to MVFR conditions through 0z, predominantly MVFR through the
  night

* Ceiling and visibility restrictions possible in storms, along with
  gusty/erratic winds.

DISCUSSION:

Flying conditions will deteriorate today with a line of showers and
thunderstorms approaching the region over the next few hours.
Adjustments to timing were made for earlier onset and continued
refinement will be needed based on trends. Temporary sub-VFR
conditions due to low ceilings and visibility in storms can be
expected. Multiple rounds of rain and storms are likely from this
afternoon through tonight. MVFR ceilings will develop later this
evening or tonight for most TAF sites.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...Puma
Short Term...Puma
Long Term...Melo
Aviation...Melo
Hazardous weather outlook, May 21, 3:25 AM EDT, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
325 AM EDT Sat May 21 2022

INZ021-028>031-035>049-051>057-060>065-067>072-220730-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
325 AM EDT Sat May 21 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Thunderstorm chances will increase by midday, with scattered to
numerous thunderstorms expected during the afternoon and early
evening. Severe storms are possible. Damaging wind gusts up to 70
mph and hail up to golf ball size are the main threats with the most
intense storms. Lightning is a threat in all thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible late Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter should closely monitor the weather situation today.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 21, 2:44 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
244 PM EDT Sat May 21 2022

INZ042-049-211915-
Randolph IN-Henry IN-
244 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of southern Randolph
and eastern Henry Counties through 315 PM EDT...

At 244 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Castle, or 11 miles northwest of Cambridge City, moving northeast
at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Randolph
and eastern Henry Counties, including the following locations...
Summit Lake State Park, Mount Summit, Losantville, Modoc, Lynn,
Cadiz, Blountsville and Mooreland.

This includes Interstate 70 between mile markers 124 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
east central Indiana.

&&

LAT...LON 4000 8520 3988 8520 3987 8522 3986 8522
      3981 8538 3995 8549 4008 8525 4008 8521
      4010 8522 4022 8499 4001 8484
TIME...MOT...LOC 1844Z 240DEG 34KT 3991 8534

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

50
Local storm report, May 21, 3:04 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
304 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             MCCORMICKS CREEK STATE  39.29N 86.76W
05/21/2022  E0.70 INCH       OWEN               IN   TRAINED SPOTTER

&&
Local storm report, May 21, 3:17 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
317 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             2 S MODOC               40.02N 85.13W
05/21/2022  U0.75 INCH       RANDOLPH           IN   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&
Special weather statement, May 21, 3:19 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
319 PM EDT Sat May 21 2022

INZ042-211945-
Randolph IN-
319 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of southern Randolph
County through 345 PM EDT...

At 319 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Fountain City, or 13 miles north of Centerville,
moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Randolph
County, including the following locations... Union City, Lynn and
Modoc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
east central Indiana.

&&

LAT...LON 4000 8514 4007 8519 4026 8481 4001 8481
TIME...MOT...LOC 1919Z 241DEG 35KT 4002 8505

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

50
Special weather statement, May 21, 3:22 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
322 PM EDT Sat May 21 2022

INZ055-056-211945-
Johnson IN-Shelby IN-
322 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of Shelby and
northeastern Johnson Counties through 345 PM EDT...

At 322 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Franklin, or 7 miles southwest of Shelbyville, moving
northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Shelbyville around 335 PM EDT.

This includes the following highways...
 Interstate 65 between mile markers 81 and 97.
 Interstate 74 between mile markers 104 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central Indiana.

&&

LAT...LON 3936 8595 3959 8608 3970 8571 3970 8563
      3949 8563
TIME...MOT...LOC 1922Z 241DEG 35KT 3948 8591

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

50
Local storm report, May 21, 3:25 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
325 PM EDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND DMG     GOSPORT                 39.35N 86.66W
05/21/2022                   OWEN               IN   TRAINED SPOTTER

            LARGE TREES DOWN REPORT VIA TWITTER WITH
            VIDEO. TREES KNOCKED POWER LINES DOWN.

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:18 AM EDTSpecial Weather StatementINDTippecanoe27 min
May 21, 2:25 PM EDTSevere Thunderstorm WarningINDClay, Greene, Owen, Sullivan35 min
May 21, 2:44 PM EDTSpecial Weather StatementINDHenry, Randolph31 min
May 21, 2:58 PM EDTSevere Thunderstorm WarningINDMonroe, Morgan, Owen32 min
May 21, 3:03 PM EDTSevere Thunderstorm WarningINDGreene, Lawrence, Monroe27 min
May 21, 3:19 PM EDTSpecial Weather StatementINDRandolph26 min
May 21, 3:22 PM EDTSpecial Weather StatementINDShelby23 min
May 21, 3:50 PM EDTSpecial Weather StatementINDRush25 min
May 21, 3:53 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Shelby37 min
May 21, 3:58 PM EDTSevere Thunderstorm WarningINDHancock, Johnson, Marion, Rush, Shelby32 min
May 21, 4:02 PM EDTTornado WarningINDRush, Shelby28 min
May 21, 4:17 PM EDTSevere Thunderstorm WarningINDDecatur, Rush28 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.